MAUDE Adverse Event Report: AOMORI OLYMPUS CO., LTD. SINGLE USE BALLOON DILATOR V (WITH KNIFE)

AOMORI OLYMPUS CO., LTD. SINGLE USE BALLOON DILATOR V (WITH KNIFE)
Model Number BD-VC431Q-1240-20
Medical Device Problem Code Break (1069)
Health Effect - Clinical Code No Clinical Signs, Symptoms or Conditions (4582)
Date of Event 12/06/2023
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
Establishment full name: (b)(6) hospital.The device was returned for investigation.Upon evaluation of the device, the reported issue was confirmed.The investigation is ongoing; therefore, the root cause of the reported event cannot be determined at this time, however, if additional information becomes available, this report will be supplemented accordingly.
 
Event or Problem Description
The knife wire broke when electricity was applied during a therapeutic endoscopic sphincterotomy procedure.A similar device was used to complete the operation and there was no patient harm or user injury reported due to the event.
 
Additional Manufacturer Narrative
This report is being supplemented to provide additional information based on the legal manufacturer's final investigation.A review of the device history record found no deviations that could have caused or contributed to the reported issue.Based on the results of the investigation, a likely mechanism causing the cutting wire breakage may be the following: the cutting wire where the wire coating was torn came into contact with the distal end of the endoscope when the forceps elevator was raised.Under circumstances described above 1, an electric conduction was activated.This caused the cutting wire to become hot instantly at the contact point.As a result, the cutting wire broke.A likely factor causing tears of the coated portion of the cutting wire might be the following.However, the exact cause could not be determined.It is likely that the slider was slightly pushed causing the cutting wire to deflect.The coated portion of the cutting wire may have been rubbed due to the effect of contacting a metal area of the endoscope.The following is included in the device ifu: " since the cutting wire is very thin, it may break off in the following cases: the distance between the papilla of vater and the cutting wire is very short, the output is too high or activated while the cutting wire touches metal parts of the endoscope, or the cutting wire is tightened too strongly.When the cutting wire breaks off, its proximal end will be retracted toward the endoscope if the slider is pulled.If the slider is pushed, the cutting wire will be pushed out toward the papilla or move sideways.If the cutting wire breaks off, stop the output immediately and pull the slider completely to retract the broken cutting wire into the tube.Then withdraw the instrument from the papilla.Otherwise, patient injury, such as perforations, bleeding, or lacerations within the biliary duct, and/or damage of the endoscope could result.When activating the output, set the output mode of the electrosurgical unit to ¿cut¿ or ¿blend¿.Activating output in the ¿coagulation¿ mode could break the cutting wire and could also cause patient injury, such as perforations, bleeding, or mucous membrane damage.Be sure that the rear end of the cutting wire is extended from the distal end of the endoscope.In case the cutting wire contacts the forceps elevator, insufficient output or unintended tissue injury may occur.If you feel the cutting is blunt, withdraw the instrument from the scope to examine if there is any peel off and tear at the coated portion.Be sure that the rear end of the cutting wire is extended from the distal end of the endoscope.In case the cutting wire contacts the forceps elevator, insufficient output or unintended tissue injury may occur.Do not activate output when the distal end of the endoscope is too close to or in contact with the cutting wire.This could burn the tissue and could also damage the endoscope and/or instrument.".Olympus will continue to monitor field performance for this device.

Brand Name
SINGLE USE BALLOON DILATOR V (WITH KNIFE)
Common Device Name
BALLOON DILATOR
Manufacturer (Section D)
AOMORI OLYMPUS CO., LTD.
2-248-1 okkonoki
kuroishi-shi, aomori 036-0 357
JA  036-0357
Manufacturer (Section G)
AOMORI OLYMPUS CO., LTD.
2-248-1 okkonoki
kuroishi-shi, aomori
Manufacturer Contact
todd brill
800 west park drive
westborough, MA 01581
5082077661
MDR Report Key18401070
Report Number9614641-2023-01998
Device Sequence Number11456373
Product Code KNS
UDI-Device Identifier04953170414084
UDI-Public04953170414084
Combination Product (Y/N)N
Initial Reporter CountryJA
PMA/510(K) Number
K193039
Number of Events Summarized1
Summary Report (Y/N)N
Serviced by Third Party (Y/N)Unknown
Reporter Type Manufacturer
Report Source Other,Foreign,Health Professional,User Facility,Company Representative
Initial Reporter Occupation Physician
Type of Report Initial,Followup
Report Date (Section B) 01/15/2024
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Model NumberBD-VC431Q-1240-20
Device Lot Number35K
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer12/12/2023
Is the Reporter a Health Professional? Yes
Was the Report Sent to FDA? No
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 12/06/2023
Supplement Date Received by Manufacturer12/28/2023
Initial Report FDA Received Date12/27/2023
Supplement Report FDA Received Date01/15/2024
Was Device Evaluated by Manufacturer? (Y/N) Yes
Date Device Manufactured05/11/2023
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Concomitant Medical Products
and Therapy/Usage Dates
D-260-2545A; TJF-Q290V; VIO200
Patient SexUnknown